West Virginia, 2019

Flash Flooding in West Virginia, June 30, 2019

June 30, 2019 · NWS PBZ · 5 events in 2 counties and zones

An unstable environment, plus residual outflow boundaries from previous convection, helped to expand thunderstorm coverage during the evening of the 29th and into the early morning hours of the 30th ahead of a sagging cold front. Storms pushed across Preston and Tucker Counties starting after 10 PM on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An unstable environment, plus residual outflow boundaries from previous convection, helped to expand thunderstorm coverage during the evening of the 29th and into the early morning hours of the 30th ahead of a sagging cold front. Storms pushed across Preston and Tucker Counties starting after 10 PM on the 29th. Periods of moderate to heavy rain occurred until around 5 AM the following morning as backbuilding storms continued through the night. Rainfall totals of 2 to 4 inches were observed over southern portions of Preston County and over much of Tucker County, resulting in some reports of flash flooding. A few water rescues were necessary at Arnold Park Campground, as well as in Jenningston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 11:50 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 11:50 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1250 AM EDT Sun Jun 30 2019

.SYNOPSIS...
Seasonably warm and humid weather with periodic shower and storm
chances can be expected through much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and storms currently along and south of the Mason-Dixon line
will continue to transition south overnight with a diminishing
severe threat as instability wanes.

Dry and more comfortable conditions can be expected during the day
with surface high pressure and northwesterly flow. Dewpoints will be
lower and daytime highs will be drop to near normal values.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...

Dry conditions will continue Monday as sfc high pressure persists
and the upper level ridge axis moves overhead. The first in a series
of disturbances will round the periphery of the ridge starting Monday
night, allowing for storm complexes to traverse the Great Lakes to
move southeast across the Upper Ohio River Valley. Precipitation
chances for this period remains low due to the lack of model
consensus and the more difficult nature in mapping out storm complex
track.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A series of disturbances within NW flow will maintain periodic
shower and thunderstorm chances throughout the week. Temperatures
will be largely above normal with increased humidity.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Outside of patchy fog this morning...VFR conditions can be expected
throughout the day.

.Outlook...
A series of disturbances will create thunderstorm chances and their
varied restrictions for much of the next work week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 29, 3:24 AM EST, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
424 AM EDT Sat Jun 29 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
424 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

There is a marginal chance for locally strong to severe storms this
afternoon and evening. Damaging wind will be the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 29, 7:28 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 E AMBRIDGE            40.59N  80.19W
06/29/2019                   ALLEGHENY          PA   SOCIAL MEDIA

            SEVERAL TREES DOWN IN WALTER PANEK PARK

0521 PM     TSTM WND DMG     BELL ACRES              40.59N  80.18W
06/29/2019                   ALLEGHENY          PA   TRAINED SPOTTER

            SEVERAL TREES DOWN

0540 PM     HAIL             CORSICA                 41.18N  79.20W
06/29/2019  E0.75 INCH       JEFFERSON          PA   SOCIAL MEDIA

0746 PM     TSTM WND DMG     PLEASANT GROVE          40.19N  79.29W
06/29/2019                   WESTMORELAND       PA   SOCIAL MEDIA

            TREES DOWN BETWEEN STAHLSTOWN AND LIGONIER

&&

EVENT NUMBER PBZ1902454
EVENT NUMBER PBZ1902455
EVENT NUMBER PBZ1902456
EVENT NUMBER PBZ1902457

TGREEN
Special weather statement, Jun 29, 7:37 PM EST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
837 PM EDT Sat Jun 29 2019

OHZ050-PAZ029-WVZ002-003-300100-
Jefferson-Washington-Brooke-Ohio-
837 PM EDT Sat Jun 29 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN JEFFERSON...WEST CENTRAL WASHINGTON...
NORTHEASTERN OHIO AND BROOKE COUNTIES...

At 836 PM EDT, strong thunderstorms were clustered over Avella,
moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Wellsburg...                      Avella...
Mingo Junction...                 Wolfdale...
Hooverson Heights...              Bethany...
Claysville...                     Franklin...
Hickory...                        Beech Bottom...
Brilliant...                      Taylorstown...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4025 8068 4035 8055 4029 8020 4006 8041
TIME...MOT...LOC 0036Z 291DEG 31KT 4026 8050
Local storm report, Jun 29, 7:51 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     VAN VOORHIS             40.16N  79.97W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES AND WIRES DOWN BLOCKING ROAD

&&

EVENT NUMBER PBZ1902458

TGREEN
Local storm report, Jun 29, 8:21 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     1 NNE MOUNT PLEASANT    40.16N  80.15W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN ON 400 BLOCK OF RANKIN RD

0814 PM     TSTM WND DMG     1 S P AND W PATCH       40.25N  80.48W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN ON WASHINGTON PIKE

0815 PM     TSTM WND DMG     WARNER                  40.14N  79.93W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN AT OLD 71 AND BREWER ST

0844 PM     TSTM WND DMG     2 S DUNSFORT            40.17N  80.50W
06/29/2019                   WASHINGTON         PA   911 CALL CENTER

            ROOF BLOWN OFF HOUSE ON DRY RIDGE RD

&&

EVENT NUMBER PBZ1902459
EVENT NUMBER PBZ1902460
EVENT NUMBER PBZ1902461
EVENT NUMBER PBZ1902462

TGREEN
Local storm report, Jun 29, 8:50 PM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     LUZERNE                 40.00N  79.96W
06/29/2019                   FAYETTE            PA   PUBLIC

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER PBZ1902463

TGREEN
Local storm report, Jun 29, 10:26 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1126 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      FRIENDSVILLE            39.66N  79.41W
06/29/2019                   GARRETT            MD   911 CALL CENTER

            SIGNIFICANT FLOODING REPORTED THROUGHOUT FRIENDSVILLE

1049 PM     TSTM WND DMG     FLOYD                   39.51N  79.15W
06/29/2019                   GARRETT            MD   911 CALL CENTER

            OVER A DOZEN TREES DOWN ALONG SAVAGE RIVER ROAD.

&&

EVENT NUMBER PBZ1902464
EVENT NUMBER PBZ1902465

MPK

The radar

The Pittsburgh radar (KPBZ), 150 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Preston

When
June 30, 1:20 AM EST to 2:30 AM EST
Where
Preston County, 0.27 mi SSE of Eglon to 0.46 mi S of Eglon
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.296, -79.519

A local fire department reported that State Route 24 was closed due to flooding in multiple locations.

Flash Flood, Preston

When
June 30, 1:25 AM EST to 2:30 AM EST
Where
Preston County, Aurora to 0.39 mi S of Carmel
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.320, -79.550

Multiple road closures occurred in the Aurora Area due to flooding.

Flash Flood, Preston

When
June 30, 1:42 AM EST to 2:30 AM EST
Where
Preston County, 0.94 mi NNE of Silver Lake to 0.77 mi NNE of Silver Lake
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.263, -79.493

Roadway flooding was observed near the intersection of Seneca Trail (Route 219) and Bill Roth Road.

Flash Flood, Tucker

When
June 30, 5:35 AM EST to 11:01 AM EST
Where
Tucker County, 0.81 mi NNW of Lead Mine to 0.86 mi NNW of Lead Mine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.190, -79.588

The county emergency manager reported that water rescues were needed at Arnold Park Campground.

Flash Flood, Tucker

When
June 30, 7:00 AM EST to 11:01 AM EST
Where
Tucker County, 0.69 mi N of Jenningston to 0.82 mi NNE of Jenningston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.990, -79.530

Water rescues were needed in Jenningston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834370, 834371, 834372, 834375, 834376.